Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Tallahassee, FL

June 17, 2016Bay County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 17, 2016, 9:02 PM CDT for Bay County, Gulf County, Florida. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 9:02 PM CDT (02:02 UTC)
Expired
Jun 17, 2016, 9:49 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 62 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:04 PM CDTMARINE TSTM WIND 45Tyndall Afb, FLA 45 MPH GUST WAS MEASURED AT KPAM
Jun 17, 9:15 PM CDTTSTM WND DMGBayou George, FLTREES AND POWER LINES DOWN IN THE BAYOU GEORGE AREA
Jun 17, 9:15 PM CDTTSTM WND DMGPanama City, FLA FEW TREES DOWN NEAR PANAMA CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 4:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS52 KTAE 180202
SVRTAE
FLC005-045-180300-
/O.NEW.KTAE.SV.W.0174.160618T0202Z-160618T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1002 PM EDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1100 PM EDT/1000 PM CDT/

* AT 1001 PM EDT/901 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR LYNN HAVEN TO 6 MILES SOUTHWEST OF
  PANAMA CITY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...SPRINGFIELD...
  MEXICO BEACH...HILAND PARK...TYNDALL AIR FORCE BASE...PARKER...BAYOU
  GEORGE...MILLVILLE...CAMP FLOWERS...BAHAMA BEACH...RECOTA BEACH...
  VICKSBURG...SOUTHPORT...COLLEGE STATION...BAY HARBOR...DAVIS BEACH AND
  GULF LAGOON BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3039 8557 3003 8522 2984 8549 2988 8549
      2993 8555 3012 8581 3021 8590
TIME...MOT...LOC 0201Z 332DEG 25KT 3025 8557 3012 8574 

HAIL...<.75IN
WIND...60MPH
 
$$

JLF
1 follow-up statement
412 
WWUS52 KTAE 180249
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EDT FRI JUN 17 2016

FLC005-045-180258-
/O.CAN.KTAE.SV.W.0174.000000T0000Z-160618T0300Z/
BAY FL-GULF FL-
1049 PM EDT FRI JUN 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BAY AND NORTHWESTERN
GULF COUNTIES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT/1000
PM CDT/ FOR CENTRAL FLORIDA.

LAT...LON 3039 8557 3003 8522 2984 8549 2988 8549
      2993 8555 3012 8581 3021 8590
TIME...MOT...LOC 0244Z 332DEG 25KT 2998 8541 2985 8558 

$$

JLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
400 PM EDT FRI JUN 17 2016

.NEAR TERM [Through Tonight]...

Convection got off to a late morning start across the Florida big
bend area and has been concentrated across the Florida counties
through early afternoon. An expansive outflow boundary can be seen
on the TLH 88-D moving northward into southern Georgia with storms
firing along and ahead of it with storms moving generally
southeastward. The risk of severe weather is increasing with
increasing instability and mid level lapse rates. Adding to the mix
is a complex of storms developing across northern Mississippi
eastward to northern Georgia currently and moving southeastward.
Local models have a good handle on this complex as it chugs
southeastward toward our CWA. Timing of these storms entering our
Alabama counties is around 22Z then entering our western Florida
counties an hour or so later. Given the thermodynamic profile,
damaging winds is the main threat followed by large hail. SPC has
issued a SEVERE THUNDERSTORM WATCH for our southeast Alabama
counties through 9 PM CDT. It is possible that a local extension of
this watch may be needed for our western Florida counties this
evening. Instability will wane after sunset with an overall
weakening of convection by late evening.

.SHORT TERM [Saturday Through Sunday Night]...

A cold front will be situated across the CWA Saturday morning and
sink south of the area by Saturday night. Enough moisture and
instability will remain for convection to develop Saturday. Hi-res
models clearly show the focus in the southern half of the CWA
while other models suggest potential extending further north. Have
kept the highest PoPs (40-50%) for Saturday across the southern
part of the CWA with 20-30% across the north. By Sunday, high
pressure builds into the CWA from the mid-Atlantic, bringing drier
air into the CWA, with convection mainly limited to the marine
area.

Maximum temperatures through the short term will be near to below
normal.

.LONG TERM [Monday Through Friday]...

Surface high pressure will dominate initially in the long term
with dry conditions across the CWA. This will weaken some mid-week
as a front sinks into the TN valley. Rain chances will return for
late in the week as the front sinks southward.

&&

.AVIATION [Through 18Z Saturday]...

Showers and thunderstorms will become more numerous this evening.
Thunderstorms will contain gusty winds and some could be severe.
Expect VFR conditions outside of thunderstorms. By midnight
showers and storms will become more isolated.

&&

.MARINE...

Moderate westerly winds will continue through tonight with small
craft exercise caution conditions. Winds will increase Saturday
night to Sunday night with brief Small Craft Advisory conditions
possible. After this, winds and seas will remain lower through
the remainder of the week.

&&

.FIRE WEATHER...

A moist airmass will preclude red flag conditions for the next
several days.

&&

.HYDROLOGY...

While widespread flooding is not expected, widespread showers and
thunderstorms are expected this evening with scattered storms
tomorrow. This could lead to localized heavy rainfall with
localized flooding of low lying and poor drainage areas,
especially in urban locations. Significant rises on local rivers
are not expected. Drier conditions are expected beginning
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  88  72  89  69 /  60  50  30  10  10
Panama City   78  85  74  86  73 /  40  40  40  20  10
Dothan        73  86  70  87  67 /  60  30  20  10   0
Albany        72  87  68  87  66 /  70  20  20  10  10
Valdosta      72  86  69  86  65 /  60  50  20  10   0
Cross City    75  89  71  89  68 /  50  50  40  20   0
Apalachicola  78  87  75  87  73 /  40  50  40  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Saturday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
AL...Severe Thunderstorm Watch until 10 PM EDT /9 PM CDT/ tonight
for Coffee-Dale-Henry-Geneva-Houston.

GA...None.
GM...None.

&&

NEAR TERM...Scholl
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...McDermott
MARINE...Fieux
FIRE WEATHER...Scholl
HYDROLOGY...Fieux

In the hours before

Local storm report, Jun 17, 8:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
928 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     BONIFAY                 30.79N 85.68W
06/17/2016                   HOLMES             FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

DVD
Local storm report, Jun 17, 8:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     3 NW DE FUNIAK SPRINGS  30.75N 86.15W
06/17/2016                   WALTON             FL   911 CALL CENTER

            TREES DOWN NEAR WALTON SPRINGS ROAD

0900 PM     TSTM WND DMG     3 NE KNOX HILL          30.67N 85.91W
06/17/2016                   WALTON             FL   BROADCAST MEDIA

            TREES DOWN ON HIGHWAY 181C AT MORRISON SPRINGS

&&

DVD
Local storm report, Jun 17, 8:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     VERNON                  30.62N 85.71W
06/17/2016                   WASHINGTON         FL   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN ACROSS WASHINGTON
            COUNTY

&&

DVD
Local storm report, Jun 17, 8:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
951 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     GRACEVILLE              30.96N 85.52W
06/17/2016                   JACKSON            FL   911 CALL CENTER

            SEVERAL TREES WERE BLOWN DOWN IN THE NORTHWEST PART OF
            JACKSON COUNTY

&&

DVD
Local storm report, Jun 17, 8:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     FITZGERALD              31.71N 83.25W
06/17/2016                   BEN HILL           GA   911 CALL CENTER

            NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND THE AREA

&&

PULLIN
Local storm report, Jun 17, 8:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     OCILLA                  31.60N 83.25W
06/17/2016                   IRWIN              GA   911 CALL CENTER

            TREES DOWN ALONG A 10 MILE STRETCH OF HWY 32 E FROM
            OCILLA TO THE IRWIN COUNTY LINE

&&

PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:05 PM CDTSpecial Marine WarningTAE115 min
Jun 17, 7:56 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Liberty, Walton and 1 more79 min
Jun 17, 8:43 PM CDTSpecial Marine WarningTAE92 min
Jun 18, 11:15 AM CDTRip Current StatementTAEBay, Gulf12 hr
Jun 18, 4:24 PM CDTSpecial Weather StatementTAEMadison51 min
Jun 18, 4:58 PM CDTSpecial Weather StatementTAEJefferson32 min
Jun 18, 5:03 PM CDTAreal Flood AdvisoryTAEMadison117 min
Jun 18, 5:21 PM CDTSpecial Weather StatementTAEJefferson24 min
Jun 18, 5:42 PM CDTSpecial Weather StatementTAEJefferson, Leon33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.